the following is a guest post by kat sanders, who regularly blogs at MRI technician schools. she welcomes your comments and questions at her email address: katsanders2 at gmail.com.
the opinions expressed in this post are kat sanders’ – i personally don’t take as strong a stance as kat, mainly because, as i say time and time again, psychoactive drugs have different effects depending on dosage, circumstances and who takes them. i don’t think we are at a point (yet) where we can say that there is “a” truth about any psychoactive drug, antidepressants or otherwise. similarly, while i obviously think that psychotherapy is useful, and that it’s a good idea to try it before, while or after taking antidepressants, like anything else, it’s not a magic pill that works for everyone.
having said that, i think kat offers good points for discussion.
have you taken antidepressants? have they worked?
here’s kat’s article:
the depressing side (effects) of anti-depressants
life has its ups and downs, and while we’re all able to enjoy the ups, most of us are unable to handle the downs. some of us bounce back to normalcy soon enough; but for the others, they sink into a mire of depression from which there seems to be no escape. when this situation continues for a while, they are taken to see a psychiatrist and prescribed anti-depressants. the truth about these drugs is that while they may have a calming and uplifting effect in the short term, they’re not advisable after a period of time because:
- they have been proved in clinical trials to work only 50 percent of the time.
- they cause you to gain weight. while the initial increase is not much, you do tend to put on a lot of weight over a period of time.
- they are likely to cause a relapse when you continue to take them over a period of time. so there’s a high probability that you will slip back into depression just when you think you’re getting better.
- they cause sexual dysfunction, mostly in women. you feel yourself losing interest in sex and anything related to it. relationships suffer as a result of this side effect and your depression worsens.
- they cause some people to experience insomnia, intense somnolence, and other sleep disorders
- they cause you to feel tired all the time. the fatigue prevents you from doing any worthwhile work.
- they may also cause nausea and diarrhea.
- they increase anxiety.
- they cause you to fee mentally dull and uninterested in anything.
we need to realize that depression is something that cannot be managed only with anti-depressants. it’s an emotion, one that is brought on by a set of circumstances and that affects us mentally. instead of resorting to drugs, we need to understand the reason for our sadness and attempt to resolve it. that’s the only way we to treat depression – face it head on and tackle the underlying reason for it. anti-depressants must be used only for a certain time during which we need to find the strength to deal with the problem and get over it.
the problem with anti-depressants is that they cannot be stopped cold turkey, because when they are, they bring on the same symptoms as those caused by long-term usage. the dosage needs to be minimized and the patients weaned off them as slowly as possible. it’s not advisable to discontinue anti-depressants without consulting your medical practitioner.